Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS Blacksburg, VA

January 30, 2013Amherst County, Appomattox County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 30, 2013, 5:48 PM EST for Amherst County, Appomattox County, City of Lynchburg, Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 30, 2013, 5:48 PM EST (22:48 UTC)
Expired
Jan 30, 2013, 6:30 PM EST
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Appomattox County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 5:55 PM ESTTSTM WND DMG2 Se Pleasant View, VATREES DOWN OFF BUFFALO SPRINGS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 30, 3:42 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS51 KRNK 302248
SVRRNK
VAC009-011-680-302330-
/O.NEW.KRNK.SV.W.0005.130130T2248Z-130130T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  CITY OF LYNCHBURG IN CENTRAL VIRGINIA...

* UNTIL 630 PM EST

* AT 547 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NEAR ELON...OR 7 MILES NORTH OF LYNCHBURG CITY...
  AND MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...                AMHERST...
  CLIFFORD...                      ELON...
  MADISON HEIGHTS...               STONEWALL...
  RIVERVILLE...                    FALCONERVILLE...
  NEW GLASGOW...                   AND OAKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND 
STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND...OR STRONG DAMAGING WINDS...
TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3741 7899 3743 7904 3742 7905 3742 7907
      3740 7906 3739 7908 3735 7917 3736 7925
      3746 7923 3747 7919 3751 7924 3761 7925
      3770 7899 3741 7883
TIME...MOT...LOC 2248Z 267DEG 53KT 3753 7916 

$$

AS
2 follow-up statements
507 
WWUS51 KRNK 302315
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EST WED JAN 30 2013

VAC680-302324-
/O.CAN.KRNK.SV.W.0005.000000T0000Z-130130T2330Z/
CITY OF LYNCHBURG VA-
615 PM EST WED JAN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
THE CITY OF LYNCHBURG IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3741 7899 3742 7902 3743 7902 3743 7904
      3742 7905 3742 7907 3747 7913 3766 7909
      3770 7899 3741 7883
TIME...MOT...LOC 2314Z 262DEG 21KT 3757 7895 

$$

VAC009-011-302330-
/O.CON.KRNK.SV.W.0005.000000T0000Z-130130T2330Z/
APPOMATTOX VA-AMHERST VA-
615 PM EST WED JAN 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST 
FOR
NORTHWESTERN APPOMATTOX AND SOUTHEASTERN AMHERST COUNTIES...

AT 610 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM 
WAS LOCATED NEAR RIVERVILLE...OR 5 MILES EAST OF AMHERST...MOVING 
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
AMHERST...                       CLIFFORD...
STONEWALL...                     RIVERVILLE... 
FALCONERVILLE...      
NEW GLASGOW... 
AND OAKVILLE.       
         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND 
STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

IN ADDITION TO STRONG DAMAGING WINDS... TORRENTIAL RAINS MAY FLOOD 
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO 
AREAS WHERE WATER COVERS THE ROAD.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3741 7899 3742 7902 3743 7902 3743 7904
      3742 7905 3742 7907 3747 7913 3766 7909
      3770 7899 3741 7883
TIME...MOT...LOC 2310Z 262DEG 21KT 3757 7895 

$$

AS
058 
WWUS51 KRNK 302326
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EST WED JAN 30 2013

VAC011-009-302336-
/O.EXP.KRNK.SV.W.0005.000000T0000Z-130130T2330Z/
APPOMATTOX VA-AMHERST VA-
626 PM EST WED JAN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN APPOMATTOX AND 
SOUTHEASTERN AMHERST COUNTIES WILL EXPIRE AT 630 PM EST...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE 
ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3741 7899 3742 7902 3743 7902 3743 7904
      3742 7905 3742 7907 3747 7913 3766 7909
      3770 7899 3741 7883
TIME...MOT...LOC 2326Z 267DEG 53KT 3757 7895 

$$

AS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 4:28 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 30, 4:28 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EST WED JAN 30 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL THROUGH THE AREA...BRINGING A PERIOD OF
HEAVY RAIN AND STRONG THIS EVENING...FOLLOWED BY FALLING
TEMPERATURES AND MORE GUSTY WINDS LATER TONIGHT AND THURSDAY.
COLD AIR WILL PERSIST FROM THURSDAY THROUGH THE UPCOMING
WEEKEND...WITH PERIODIC EPISODES OF SNOW SHOWER ACTIVITY MAINLY
ACROSS THE MOUNTAINS.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 400 PM WEDNESDAY...

QUASI-LINEAR CONVECTIVE SYSTEM (QLCS - SQUALL LINE) WILL RACE
EAST OF MAIN COLD FRONT THIS EVENING. SEVERE THUNDERSTORM WATCH
NUMBER 22 IS IN EFFECT UNTIL 10PM ALONG AND EAST OF BLUE RIDGE TO
ACCOUNT FOR THIS FAST MOVING LINE OF SEVERE SHOWERS AND EMBEDDED
THUNDERSTORMS. WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THE PASSAGE
OF THIS LINE OF CONVECTION.

AFTER THE PASSAGE OF THE QLCS SHOULD SEE A LULL IN THE
WIND...ALTHOUGH PERIODS OF RAIN...HEAVY AT TIMES...MAY CONTINUE UP
UNTIL THE FRONTAL PASSAGE LATER TONIGHT. SURFACE COLD FRONT IS
CURRENTLY MOVING EAST THROUGH THE OHIO/TN VALLEYS AND IS PROGGED
TO MOVE THROUGH THE AREA AFTER MIDNIGHT...BRINING AN ABRUPT CHANGE
IN TEMPERATURE AND SHIFT IN WIND DIRECTION. ANY LULL IN THE WIND
PRIOR TO THE FRONTAL PASSAGE WILL INCREASE AGAIN POST FRONTAL WITH
STRONG COLD AIR ADVECTION BRINGING STRONG WIND GUSTS AND FALLING
TEMPERATURES FOR THE LATE NIGHT...AND CONTINUE THROUGH THE DAY
THURSDAY.

HAVE EXTENDED THE HIGH WIND WARNINGS/ADVISORIES THROUGH 4PM
THURSDAY TO ACCOUNT FOR BOTH PRE AND POST FRONTAL WINDS. FLASH
FLOOD WATCH HAS BEEN EXPANDED EAST THROUGH SOUTHSIDE VA THROUGH
MIDNIGHT TO ACCOUNT FOR VERY HEAVY RAIN ANTICIPATED FROM THE
QLCS. THE NORTH END OF THE SQUALL LINE APPEARS TO BE MOVING FASTER
THAN THE SOUTH END...THUS THINK THE HEAVIEST RAINS WILL OCCUR OVER
THE DAN RIVER BASIN.

AT SOME POINT MAY NEED TO CONSIDER WINTER WEATHER HEADLINES FOR
THE FAR WESTERN CWA...FROM WESTERN GREENBRIER...SOUTHWARD THROUGH
BLUEFIELD AND INTO THE HIGH COUNTRY OF NORTH CAROLINA. RAPID FALL
IN TEMPERATURE IS EXPECTED AFTER THE FRONTAL PASSAGE TONIGHT WHICH
WILL RESULT IN CHANGE OVER FROM RAIN TO SNOW. THIS CHANGE IS
PROGGED TO TAKE PLACE AFTER MIDNIGHT TONIGHT...WITH THE POTENTIAL
FOR AN INCH OR TWO OF SNOW ACROSS THESE MOUNTAIN LOCATIONS.

WINDS/CLOUDS/MOUNTAIN SNOW SHOWERS ARE EXPECTED TO DIMINISH
THURSDAY AFTERNOON. FROM THAT POINT ON...IT WILL BE BACK TO
WINTER WITH TEMPS AND PTYPE RESEMBLING SOMETHING MORE TYPICAL OF
JANUARY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 415 PM EST WEDNESDAY...

WARM WEATHER IS OVER FOR THE REMAINDER OF THE WEEK.

POLAR AIR WHICH COMES INTO THE AREA THURSDAY WILL BE REINFORCED BY
SOME ARCTIC AIR THURSDAY NIGHT. A STRONG UPPER LEVEL DISTURBANCE
WILL PASS ACROSS THE AREA TOWARD MIDNIGHT THURSDAY... PASSING OFF
THE MID ATLANTIC COAST EARLY FRIDAY. WINDS AHEAD OF THIS SYSTEM
WILL BACK TO THE SOUTHWEST ALLOWING SOME MOISTURE TO POOL INTO THE
REGION. THIS SYSTEM WILL STILL BE MOISTURE STARVED AS THE GULF IS
BEING BLOCKED BY A SURFACE RIDGE. THIS DISTURBANCE WILL BRING ONE
TO THREE INCHES OF DRY SNOW TO THE FAR WEST AND A DUSTING TO AN
INCH FOR COUNTIES ALONG AND JUST WEST OF THE BLUE RIDGE. CAN NOT
RULE OUT SCATTERED FLURRIES PUSHING EAST OF THE BLUE
RIDGE...POSSIBLY IN TO THE PIEDMONT EARLY FRIDAY MORNING.

BEHIND THIS DISTURBANCE...MUCH COLDER AIR WILL SURGE INTO THE
REGION DURING THE DAY FRIDAY. 85H TEMPERATURES ARE EXPECTED TO
PLUNGE TO NEAR -16C IN THE AFTERNOON...SUGGESTING SURFACE TEMPS
WILL STRUGGLE TO GET ABOVE FREEZING EAST OF THE BLUE RIDGE...AND
REMAIN IN THE 20S WEST OF THE BLUE RIDGE. FRIDAY NIGHT LOOKS TO
BE THE COLDEST OF THE UPCOMING NIGHT THIS WEEKEND...CLEAR SKIES
AND DIMINISHING WINDS ALLOWING FOR GOOD RADIATIONAL COOLING.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 200 PM EST WEDNESDAY...

THE MEDIUM RANGE PERIOD IS DOMINATED BY WEST OR NORTHWEST FLOW AND
SOME DEGREE OF COLD ADVECTION UNDER LARGE LONG WAVE TROUGH THAT
PERSISTS OVER THE EASTERN HALF OF NORTH AMERICA...HOWEVER OVER TIME
THE AMPLITUDE OF THE TROUGH IS EXPECTED TO SLOWLY AS WE GO THROUGH
NEXT WEEK.  HOW MUCH THIS DIMINISHES...AS WELL AS THE TIMING OF A
FEW CLIPPER SYSTEMS THAT WILL PROVIDE A RE-ENFORCING SHOT OF COLDER
AIR AND SNOW SHOWER POTENTIAL...REMAINS SOMEWHAT IN QUESTION AS
THERE ARE DIFFERENCES IN MUCH OF THE MODEL GUIDANCE THROUGH THIS
PERIOD.

BEGINNING SATURDAY HOWEVER...GUIDANCE IN FAIRLY GOOD AGREEMENT THAT
THE MOST SIGNIFICANT CLIPPER SYSTEM WILL APPROACH BY LATE IN THE DAY
AND INTO THE OVERNIGHT HOURS...WITH THE 00Z ECMWF AND 12Z CANADIAN A
LITTLE FASTER AND A LITTLE COLDER. 12Z GFS A BIT STRONGER WITH THIS
SYSTEM...BUT ALSO SOMEWHAT MILDER ON SATURDAY BEFORE IT ARRIVES WITH
WEAK WARM ADVECTION.  GFS ENSEMBLES ALSO SUGGEST THE OPERATIONAL GFS
IS ON THE WARMER SIDE OF THE POTENTIAL SOLUTIONS...SO EVEN THOUGH
WILL NOT GO AS COLD AS THE ECMWF MOS NUMBERS...WILL STAY A FEW DEG
COOLER THAN GFS-BASED NUMBERS. HAVE ALSO INTRODUCED SOME HIGH CHC TO
LOW LIKELY POPS IN THE FAR WEST AS EARLY AS LATE IN THE DAY
SATURDAY. WOULD EXPECT PRECIP TO ARRIVE EARLIER THAN THE GFS...AND
MAYBE EARLIER THAN THE ECMWF GIVEN THE TYPICAL BIAS OF THE MODELS IN
THESE SITUATIONS. STILL LOOKS LIKE A FAIRLY MINOR NW FLOW SNOWFALL
EVENT FOR THE UPSLOPE AREAS...YET A FEW INCHES IS NOT OUT OF THE
QUESTION. MAYBE EVEN A SKIFF FARTHER EAST UP TOWARD THE BLUE RDG IF
THE STRONGER GFS IDEA ENDS UP BEING CORRECT.

COOL HIGH PRESSURE BUILDS IN BEHIND THAT...AND THE DEGREE OF COLD
AIR ADVECTION IS UNCERTAIN YET DOES NOT LOOK ESPECIALLY STRONG.  00Z
ECMWF BUILDS WEAK S/WV RIDGE IN FOR MONDAY ACTUALLY...AHEAD OF THE
NEXT SYSTEM. FASTER SOLUTIONS SUGGEST THIS NEXT CLIPPER COULD ARRIVE
BY LATE MONDAY...BUT CONSENSUS LOOKS MORE LIKE LATE MONDAY NIGHT
INTO TUESDAY. HAVE A SLIGHT CHC IN LATE MONDAY THOUGH AGAIN BECAUSE
OF MODEL BIASES TYPICALLY NOT FAST ENOUGH.  THIS IS LIKELY TO BE
MORE MINOR EVENT IN TERMS OF ANY SNOW SHOWER ACCUMULATIONS IN
TYPICAL UPSLOPE AREAS COMPARED TO WEEKEND EVENT...YET FAR ENOUGH OUT
THAT THERE IS PLENTY OF TIME FOR POTENTIAL AMPLIFICATION AND
CANADIAN IS MOST AGRESSIVE WITH THIS IDEA.

FINALLY BY WEDNESDAY THERE ARE SIGNS OF LARGE SCALE FLOW BECOMING
INCREASINGLY ZONAL...ESPECIALLY GFS SOLUTIONS...BUT SOME DEGREE OF
NW FLOW MAY CONTINUE WELL INTO NEXT WEEK SO NOT EXPECTING ANY MAJOR
WARM UPS THROUGH MID WEEK...WITH TEMPERATURES REMAINING FAIRLY
SEASONABLE. BETTER CHANCE FOR WARM UP MAY COME LATE IN THE WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 1245 PM EST WEDNESDAY...

PRIMARILY MVFR CONDITIONS WILL PREVAIL ACROSS THE AREA INTO
TONIGHT AS A BROAD AREA OF RAIN SHOWERS PROGRESSES INTO THE AREA
IN ADVANCE OF AN APPROACHING COLD FRONT. ALSO...IN ADVANCE OF
THESE SHOWERS...STRONG SOUTHERLY FLOW IS HELPING TO MAINTAIN RAIN
ALONG AND NEAR THE CREST OF THE BLUE RIDGE. THIS SAME SOUTHERLY
JET WILL HELP MAINTAIN GUSTY CONDITIONS AT THE
SURFACE...ESPECIALLY AT HIGHER ELEVATIONS. THE COLD FRONT WILL
MOVE THROUGH THE AREA TONIGHT. THE BULK OF THE PRECIPITATION WILL
EXIT EASTWARD OUT OF THE REGION WITH THE FRONTAL PASSAGE.
HOWEVER...STRONG NORTHWEST FLOW BEHIND THE FRONT WILL HELP
MAINTAIN MVFR CLOUDS AND SCATTERED SNOW SHOWERS ACROSS SOUTHEAST
WEST VIRGINIA AND NEIGHBORING SECTIONS OF SOUTHWEST VIRGINIA
THROUGH THURSDAY.

UPSLOPE SNOW SHOWERS WILL CONTINUE...BUT DECREASE IN COVERAGE
THROUGH THURSDAY NIGHT. THE REST OF THE AREA WILL SEE VFR
CONDITIONS.

SURFACE HIGH PRESSURE BRINGS VFR CONDITIONS TO THE ENTIRE AREA FOR
THE START OF THE WEEKEND. GUSTY WINDS ARE EXPECTED BEHIND THE
CLIPPER THROUGH MONDAY.

A CLIPPER SYSTEM WILL BRING A CHANCE OF SNOW SHOWERS AND LOCALIZED
MVFR CONDITIONS TO THE REGION SATURDAY NIGHT THROUGH SUNDAY.

&&

.HYDROLOGY...
1-2 INCHES OF RAIN IS LIKELY THIS EVENING. THIS WILL LIKELY
RESULT IN AREAS OF SMALL STREAM AND POOR DRAINAGE FLOODING. RIVERS
WILL ALSO BEGIN TO RESPOND WITH SIGNIFICANT RISES ANTICIPATED.

THE MAIN THREAT OF FLASH FLOODING WILL BE IN THE MOUNTAINOUS AREAS
WHERE WATER WILL QUICKLY FILL DRAINAGES. THE RIVER WHICH WILL BE
MOST SUSEPTIBLE TO RIVER FLOODING WILL BE THE DAN RIVER WHERE
SIGNIFICANT RAINS OCCURRED DURING THE LAST HEAVY RAIN EVENT FROM A
WEEK TO 10 DAYS AGO. OTHER RIVERS TO WATCH...ESP IN THE
MOUNTAINS...CLINCH/HOLSTON/GREENBRIER AND WATAUGA.

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO TRANSMITTER BROADCASTING FROM WYTHEVILLE
IS BACK ON THE AIR. THE SITE LOST COMMERCIAL POWER AND IS NOW
OPERATING ON GENERATOR POWER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-
     009>020-032-033-043-044-058.
     WIND ADVISORY UNTIL 4 PM EST THURSDAY FOR VAZ011-013-014-
     016>020-022>024-032>035-043>047-058-059.
     HIGH WIND WARNING UNTIL 4 PM EST THURSDAY FOR VAZ007-009-010-
     012-015.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>006-
     018>020.
     WIND ADVISORY UNTIL 4 PM EST THURSDAY FOR NCZ002>006-019-020.
     HIGH WIND WARNING UNTIL 4 PM EST THURSDAY FOR NCZ001-018.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.
     WIND ADVISORY UNTIL 4 PM EST THURSDAY FOR WVZ043>045.
     HIGH WIND WARNING UNTIL 4 PM EST THURSDAY FOR WVZ042.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...SK
AVIATION...DS
HYDROLOGY...PM
EQUIPMENT...PM
Hazardous weather outlook, Jan 30, 3:55 PM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EST WED JAN 30 2013

NCZ001-018-VAZ012-015-312100-
ASHE-WATAUGA-WYTHE-GRAYSON-
355 PM EST WED JAN 30 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR WIND DAMAGE.

VAZ007-009-010-WVZ042-312100-
TAZEWELL-SMYTH-BLAND-MERCER-
355 PM EST WED JAN 30 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR WIND DAMAGE.

VAZ019-020-WVZ043>045-312100-
ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
355 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR WIND DAMAGE.

VAZ022>024-034-035-045>047-059-312100-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-
355 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY WIND DAMAGE.

VAZ011-014-018-312100-
GILES-MONTGOMERY-CRAIG-
355 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR WIND DAMAGE.

NCZ002>006-019-020-VAZ013-016-017-032-033-043-044-058-312100-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-
CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
355 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...SEVERE THUNDERSTORM WATCH 22 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR WIND DAMAGE.

DS

In the hours before

Local storm report, Jan 30, 5:00 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     DUBLIN                  37.12N  80.70W
01/30/2013                   PULASKI            VA   EMERGENCY MNGR

            SEVERAL TREES DOWN IN DUBLIN

&&

CORRECTED REMARKS

EVENT NUMBER RNK1300381

JVC
Local storm report, Jan 30, 5:03 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      VALLE CRUCIS            36.22N 81.78W
01/30/2013                   WATAUGA            NC   COUNTY OFFICIAL

            BRIDGE OVER WATAUGA RIVER ON DEWITT BARNETT ROAD WAS
            REPORTED UNDER WATER.

&&

SK
Local storm report, Jan 30, 5:05 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     3 W DUBLIN              37.12N  80.75W
01/30/2013                   PULASKI            VA   EMERGENCY MNGR

            PART OF ROOF BLOWN OFF HOUSE

&&

EVENT NUMBER RNK1300383

JVC
Local storm report, Jan 30, 5:25 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     1 WNW DUBLIN            37.12N  80.71W
01/30/2013                   PULASKI            VA   EMERGENCY MNGR

            DETACHED GARAGE HEAVILY DAMAGE

&&

EVENT NUMBER RNK1300384

JVC
Local storm report, Jan 30, 5:30 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     1 W FAIRLAWN            37.15N  80.58W
01/30/2013                   PULASKI            VA   EMERGENCY MNGR

            DAMAGE TO WALL OF COMMERCIAL BUILDING

&&

EVENT NUMBER RNK1300385

JVC
Local storm report, Jan 30, 5:31 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     2 WNW STEWARTSVILLE     37.28N 79.84W
01/30/2013  M62.00 MPH       BEDFORD            VA   TRAINED SPOTTER

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 4:24 AM ESTFlash Flood WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 28 more21 hr
Jan 30, 10:07 AM ESTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe53 min
Jan 30, 10:30 AM ESTSpecial Weather StatementRNKSmyth, Tazewell30 min
Jan 30, 11:12 AM ESTSpecial Weather StatementRNKBland, Smyth, Tazewell63 min
Jan 30, 12:13 PM ESTSpecial Weather StatementRNKGiles47 min
Jan 30, 12:58 PM ESTSpecial Weather StatementRNKAlleghany, Bath, Bland, Craig, Giles, Pulaski and 3 more62 min
Jan 30, 1:51 PM ESTSpecial Weather StatementRNKAlleghany, Bath, City of Covington54 min
Jan 30, 2:31 PM ESTSpecial Weather StatementRNKSmyth59 min
Jan 30, 2:59 PM ESTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe61 min
Jan 30, 3:22 PM ESTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, Wythe, City of Radford53 min
Jan 30, 3:27 PM ESTSevere Thunderstorm WarningRNKBland, Carroll, Floyd, Giles, Grayson, Montgomery and 5 more63 min
Jan 30, 3:31 PM ESTAreal Flood AdvisoryRNKBland, Smyth, Tazewell, Wythe6 hr
Jan 30, 3:56 PM ESTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax6 hr
Jan 30, 4:02 PM ESTSevere Thunderstorm WarningRNKAlleghany, Bedford, Botetourt, Craig, Franklin, Giles and 4 more58 min
Jan 30, 4:19 PM ESTFlash Flood Warning EmergencyRNKGrayson10 hr
Jan 30, 4:52 PM ESTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bedford, Botetourt, Roanoke, Rockbridge and 4 more53 min
Jan 30, 4:57 PM ESTAreal Flood AdvisoryRNKAlleghany, Bath, Bedford, Botetourt, Craig, Floyd and 8 more6 hr
Jan 30, 5:02 PM ESTAreal Flood AdvisoryRNKCarroll, Floyd, Franklin, Grayson, Montgomery, Patrick and 3 more6 hr
Jan 30, 5:34 PM ESTAreal Flood WarningRNKBland, Carroll, Craig, Floyd, Giles, Grayson and 6 more18 hr
Jan 30, 6:19 PM ESTAreal Flood WarningRNKAlleghany, Bath6 hr
Jan 30, 6:23 PM ESTSpecial Weather StatementRNKBedford, Campbell, Henry, Pittsylvania, City of Martinsville52 min
Jan 30, 6:25 PM ESTFlash Flood WarningRNKCarroll, Floyd, Franklin, Grayson, Montgomery, Patrick and 2 more6 hr
Jan 30, 6:32 PM ESTSpecial Weather StatementRNKBuckingham58 min
Jan 30, 6:39 PM ESTFlash Flood WarningRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Craig and 8 more6 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.